Washington, 2009Strong Wind in Washington, October 23, 2009
October 23, 2009 · NWS SEW · 2 events in 2 counties and zones
Strong winds knocks out power to about 6500 people in Snohomish County. A tree fell on a shelter next to a home, damaging the roof.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds knocks out power to about 6500 people in Snohomish County. A tree fell on a shelter next to a home, damaging the roof.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Oct 23, 2:00 PM PST, 4 hours earlier.
Area forecast discussion, Oct 23, 2:00 PM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 PM PDT FRI OCT 23 2009
.SYNOPSIS...HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT AND MOVE
EAST OF THE CASCADES LATE SATURDAY. A VIGOROUS COLD FRONT WILL MOVE
THROUGH THE AREA LATE SUNDAY OR SUNDAY NIGHT. NORTHWEST FLOW ALOFT
WILL GIVE COOL AND SHOWERY WEATHER EARLY NEXT WEEK WITH SNOW IN THE
MOUNTAINS. AFTER HIGH PRESSURE REBUILDS MIDWEEK...ANOTHER WEATHER
SYSTEM COULD ARRIVE ABOUT THURSDAY.
&&
.SHORT TERM...FRONT HAS MOVED THROUGH WESTERN WASHINGTON AND BRISK
ONSHORE FLOW HAS DEVELOPED. RAIN HAS CHANGED TO SHOWERS. HAVE KEPT
CHANCE POPS THIS EVENING MOST AREAS. EXCEPTIONS ARE THE MOUNTAINS
WHERE SHOWERS WILL CONTINUE ALL NIGHT...THE EAST PUGET SOUND
LOWLANDS WHERE SHOWERS WILL BE LIKELY FOR AWHILE...AND A PUGET SOUND
CONVERGENCE ZONE WHICH WILL HAVE A SHOWER CHANCE ALL NIGHT. FOR NOW
HAVE LOCATED THIS PSCZ IN THE GRIDS ALONG THE KING-SNOHOMISH COUNTY
BORDER...DRIFTING SOUTH DURING THE NIGHT. CURRENTLY THE ACTUAL
SOUTHERLY GRADIENT GREATLY OUTWEIGHS THE WESTERLY GRADIENT AND THE
PSCZ APPEARS ON RADAR TO BE WAY UP IN SKAGIT COUNTY. THE FORECAST IS
FOR STRONGER WESTERLY FLOW DOWN THE STRAIT...WHICH SHOULD DRIVE THE
PSCZ SOUTHEAST.
WITH ALL THE WIND AROUND THIS EVENING AREAS OF FOG SATURDAY SEEMS A
BIT TOO STRONG...HAVE CUT FOG TO PATCHY. THE NEXT SYSTEM IS TAKING
ITS TIME TO ARRIVE...SO AFTER THE STRATUS GOES AWAY ON SATURDAY
THERE COULD BE A FEW AFTERNOON HOURS OF PARTLY SUNNY CONDITIONS.
THE NEXT SYSTEM DOES ARRIVE EVENTUALLY...SUNDAY AFTERNOON OR
POSSIBLY EVEN DURING THE EVENING. MODELS HAVE BEEN SLOWING THIS
SYSTEM. ANYWAY IT WILL RAIN AGAIN...WITH 1-3 INCHES OR SO IN THE
MOUNTAINS AND UP TO AN INCH OVER THE LOWLANDS. TEMPERATURES DURING
THE FIRST TWO DAYS OF THE FORECAST PERIOD WILL LIKELY REMAIN IN A
TIGHT RANGE...WITH HIGHS IN THE 50S AND LOWS IN THE 40S.
ON MONDAY SHOWERS WILL CONTINUE. IN THE MOUNTAINS THE SHOWERS WILL
BE ENHANCED BY STRONG NORTHWESTERLY FLOW ALOFT. THE SNOW LEVEL WILL
BE DROPPING IN THIS COOL AIR MASS...TO 4000 FEET OR SO...IN OTHER
WORDS PASS LEVEL. THIS COULD BE THE FIRST SIGNIFICANT SNOWFALL OF
THE SEASON IN THE MOUNTAINS...AND IT APPEARS IT WILL MEET LOCAL
CRITERIA FOR THE FIRST WINTER STORM OF THE SEASON. WILL PROBABLY
ISSUE AN OUTLOOK FOR THIS STORM LATER THIS AFTERNOON. BURKE
.LONG TERM...SHOWERS DIMINISH ON TUESDAY. BOTH THE GFS AND THE EURO
BUILD A RIDGE WEDNESDAY BUT HAVE KEPT A SHOWER CHANCE. TEMPERATURES
DROP A FEW DEGREES UNDER THE COOL NORTHWEST FLOW...ESPECIALLY
OVERNIGHT LOWS.
MODELS VARY WILDLY ON THURSDAY AND FRIDAY. AT LEAST ONE RECENT RUN
OF THE GFS COLLECTS TROPICAL MOISTURE FROM AN OLD HURRICANE NEAR
HAWAII AND SPRAYS IT OVER THE PACIFIC NORTHWEST. IT SHOULD BE NOTED
THAT THE EURO...GENERALLY A MORE RELIABLE MODEL IN THE LONG TERM...
TAKES THIS MOISTURE FAR TO THE NORTH AND KEEPS A RIDGE OVER
WASHINGTON. HAVE KEPT A GENERIC FORECAST TO ACCOUNT FOR LARGE
UNCERTAINTY. BURKE
.HYDRO...HYDROLOGICALLY SIGNIFICANT RAINFALL HAS ENDED TODAY WITH
ONLY SHOWERS NOTED ON RADAR. AMOUNTS WERE 2-3 INCHES IN THE NORTHERN
OLYMPICS...1-2 INCHES IN THE CENTRAL CASCADES...AND AN INCH OR LESS
ELSEWHERE. THE SKOKOMISH RIVER DRAINAGE DOES NOT APPEAR TO HAVE
RECEIVED ANYWHERE NEAR ENOUGH RAINFALL TO MAKE IT FLOOD. THE RIVER
HAS ONLY RECENTLY BEGUN TO RISE AND IT IS FORECAST TO CREST WELL
BELOW FLOOD STAGE. NO OTHER RIVERS HAVE SEEN MAJOR RISES.
WITH A BREAK IN THE PRECIPITATION THAT IS THREATENING TO STRETCH TO
36 HOURS...RIVERS WILL HAVE PLENTY OF TIME TO CREST AND RECEDE
BEFORE THE NEXT STORM ARRIVES. THAT ONE IS FORECAST TO HAVE SIMILAR
RAINFALL AMOUNTS...BUT IT IS LIKELY TO MOVE THROUGH THE AREA
QUICKLY. THE SKOKOMISH RIVER IS PROBABLY THE ONLY ONE THAT HAS ANY
CHANCE TO GET NEAR FLOOD STAGE...AND THERE WOULD BE ONLY MINOR
FLOODING IF IT DID. AFTER SUNDAY MOST OF THE PRECIPITATION IN THE
MOUNTAINS WILL BE IN THE FORM OF SNOW AND ANY FLOODING THREAT WILL
RECEDE FOR THE TIME BEING.
THE THREAT FOR FLOODING ON THE GREEN RIVER IS LOW. BURKE
&&
.AVIATION...THE COLD FRONT WILL JUMP EAST OF THE CASCADES THIS
EVENING WITH DRIER AIR TRYING TO FILTER INTO THE REGION IN ITS WAKE.
THIS SHOULD LIFT AND BREAK UP THE CEILINGS SLOWLY THIS EVENING WITH
PARTLY CLOUDY SKIES EXPECTED BY MORNING. THIS WILL HOWEVER BRING
ABOUT THE POSSIBILITY OF SOME FOG OR LOW STRATUS FORMING AROUND SUN
UP AS THE STRONG WINDS THIS EVENING WILL ALSO LET UP OVERNIGHT.
SATURDAY WE SHOULD END UP WITH ANY LOW LEVEL FOG/STRATUS TO BURN OFF
WITH PARTLY CLOUDY SKIES AND GOOD VISIBILITIES FOR THE AFTERNOON.
HIGH CLOUDS WILL BEGIN TO OVERSPREAD THE REGION LATE IN THE DAY.
KSEA...EXPECT CONTINUED IMPROVEMENT IN THE CIGS AND VSBYS THIS
EVENING WITH THE WIND BEGINNING TO SETTLE DOWN LATE THIS EVENING.
THERE IS A THREAT OF OCCASIONAL IFR CIGS AND VSBYS 12-16Z SATURDAY
DUE TO PATCHES STRATUS AND FOG THAT ARE EXPECTED TO FORM LATE
TONIGHT. CERNIGLIA
&&
.MARINE...COLD FRONT MOVING EAST OF THE CASCADES THIS EVENING WITH
STRONG ONSHORE FLOW UNTIL AROUND MIDNIGHT AFTER WHICH IT WILL EASE
AS HIGH PRESSURE BUILDS INLAND. STILL EXPECTING A PERIOD OF GALES
DOWN THE STRAIT AND THAT SHOULD BEGIN VERY SHORTLY.
SEAS OVER THE COASTAL WATERS WILL REMAIN HIGH...GREATER THAN 10
FEET...THROUGH SATURDAY THEN SUBSIDING TO AROUND 9 FT SATURDAY NIGHT
INTO SUNDAY. THIS WILL KEEP THE SMALL CRAFT UP FOR THE COAST AND
THE GRAYS HARBOR BAR THROUGH SATURDAY.
NEXT SYSTEM IN THE SERIES WILL BEGIN TO AFFECT THE COASTAL WATERS
DURING THE DAYLIGHT HOURS SUNDAY WITH INCREASING SOUTH-SOUTHEAST
WINDS. I DECIDED TO GO WITH A GALE FORECAST FOR LATE SUNDAY ALONG
THE COAST AND PORTIONS OF THE NORTHERN INLAND WATERS WITH A RATHER
STRONG WARM FRONT SWINGING THROUGH. THE COLD FRONT WILL FOLLOW
SUNDAY NIGHT WITH STRONG ONSHORE FLOW THAT WILL LAST THROUGH
MON.
THIS ONSHORE...WEST FLOW...EXTENDS WELL OUT INTO THE PACIFIC FOR A
LONG FETCH OF 20-30 KT WINDS WHICH ARE EXPECTED TO RAMP UP THE SWELL
ONCE AGAIN. SO OUR 9 FT SWELL ON SUNDAY WILL RISE TO 11 FT SUNDAY
NIGHT THEN RAMP UP TO AROUND 15 FT MONDAY.
THIS WILL ALL SETTLE DOWN TUESDAY AND WEDNESDAY WITH NO ADVISORIES
OR WARNINGS EXPECTED FOR THAT PERIOD AT THIS TIME. CERNIGLIA
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE..
PZ...GALE WARNING COASTAL WATERS...CENTRAL AND E STRAIT OF JUAN
DE FUCA.
.SMALL CRAFT ADVISORY REMAINING WATERS.
WWW.WEATHER.GOV/SEATTLE
FOR AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION...PLEASE SEE
WWW.WEATHER.GOV/SEATTLE/GAFD/LATESTWEBAFD.HTML.In the hours before
Special weather statement, Oct 23, 3:07 PM PST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
407 PM PDT FRI OCT 23 2009
WAZ513-518-519-241200-
OLYMPICS-WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
407 PM PDT FRI OCT 23 2009
...SIGNIFICANT MOUNTAIN SNOWFALL IS POSSIBLE MONDAY...
THE FIRST SIGNIFICANT MOUNTAIN SNOWFALL OF THE SEASON COULD OCCUR
ON MONDAY. THE SNOW LEVEL WILL DROP TO AROUND 4000 FEET...WHICH
MEANS STEVENS PASS...WHITE PASS...AND WASHINGTON PASS COULD GET
SNOW. AT THIS POINT 4 TO 8 INCHES OF SNOW ARE POSSIBLE.
AFTER A STORM BRINGS RAIN SUNDAY NIGHT...SNOW LEVELS WILL DROP TO
ABOUT 4000 FEET ON MONDAY. MOIST NORTHWESTERLY FLOW ALOFT WILL
KEEP PRECIPITATION FALLING IN THE MOUNTAINS...AND MUCH OF THIS
WILL BE IN THE FORM OF SNOW.
IF YOU ARE PLANNING TRAVEL IN OR THROUGH THE MOUNTAINS EARLY NEXT
WEEK...CHECK THE WEATHER FORECAST BEFORE YOU GO.
BURKE
Strong Wind, Everett and Vicinity
- When
- October 23, 6:00 PM PST to 10:00 PM PST
- Where
- Everett and Vicinity forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
Winds gusting to 50 mph knocked out power to about 6500 people in Snohomish County. In Arlington, a tree fell on a shelter next to a home, damaging the roof.
Strong Wind, Admiralty Inlet Area
- When
- October 23, 6:00 PM PST to 10:00 PM PST
- Where
- Admiralty Inlet Area forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
Winds gusting to 50 mph knocked out power to about 6500 people in Snohomish County. In Arlington, a tree fell on a shelter next to a home, damaging the roof.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Illinois, October 23, 2009$50,000 · 1 event
- High Wind in Tennessee, October 23, 20093 injured · 63 kt wind · 3 events
- Winter Weather in Michigan, October 23 to 24, 20096 events
- High Wind in Wyoming, October 23 to 24, 200958 kt wind · 3 events
- Tornado and Damaging Wind in Ohio, October 23, 2009$2,000 · EF0 · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, October 23, 20091 event
- Flood in Missouri, October 23 to 24, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198934, 198935.